Melatonin Nightmare

I had a horrible night. I decided to try melatonin last night after my psychiatrist recommended it as a sleep aid (and she’s certainly not the first to suggest it). I can’t imagine much of a more adverse reaction. Thankfully, it wasn’t anaphylactic in nature, but it was about every other type of bad it could have been. I felt fine for the first hour, but got increasingly dizzier, nauseous, and agitated. My vertigo was so severe that we seriously considered going to the ER. That ended up not being necessary, but I still felt scarily dizzy. I spent the entire night lying in bed awake, with my legs trying to cycle an imaginary bicycle (like restless leg syndrome), fantasizing about the future invention of a pill you could take that would be pluripotent in its effects to automatically match whatever medication a person ingested and chemically-dismantle or block that drug from exerting any further influence. It would essentially be a drug eraser, counteracting and undoing whatever effects the active substance and excipients had on the body. It’s so common for me to have a negative reaction to medications or herbal supplements that I try that it’s become a phobia in and of itself to take a new substance. I have to employ my most potent relaxation and distraction techniques after I first swallow something I’ve never had before to counteract any panic symptoms that might result simply because I’ve become so used to terrible reactions that I’m  conditioned to have a scary outcome. In order to not allow my anxiety to collude the actual physiological reactions, I have to deliberately work hard to keep calm and pretend nothing new is being ingested and there’s no expectation of an issue. Ben knows the drill and does his best to pull me into some other conversation, activity, or outdoor walk to busy my mind with things other than fretting doom over the just-ingested medication. Ah, the realities of an anxiety disorder! To be fair, I am highly reactive and have had some serious anaphylactic reactions, which certainly leave a mental scar that acts like PTSD and a panic trigger anytime a new substance is taken. After all, it’s only natural to be very frightened when your tongue, lips, and throat swell shut.

I’m still terribly dizzy, weak, and nauseous this morning, plus exhausted from missing an entire night of sleep. I told Ben that I just want it to go away. I wish I had never taken that melatonin pill. Who would have thought a synthetic form of a normally-produced endogenous hormone could cause such a problem for my body. Well, I guess, to be fair, I had an inkling there could possibly be an adverse reaction since that’s typical for me; however, I had no idea it would be so severe and last more than a couple hours. My bar has been lowered so much now given how dreadful I feel that I’ll be thankful to just feel mildly seasick and exhausted, whenever that better situation presents itself. I’m nearly debilitated right now with the severity of this vertigo and queasiness; it’s brutal. I’m doing my best to get some fresh air and try and wait out this ill feeling; at least I’m keeping my mood as upbeat as possible. That there is a win.

Be the first to comment

Leave a Reply

Your email address will not be published.


*